Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 2, 2012, 6:49 PM EDT for Appomattox County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2012, 6:49 PM EDT (22:49 UTC)
- Expired
- Aug 2, 2012, 7:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
County Appomattox County, VA
The radar
The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 891 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
135
WWUS81 KRNK 022249
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT THU AUG 2 2012
VAZ046-047-022330-
APPOMATTOX VA-BUCKINGHAM VA-
649 PM EDT THU AUG 2 2012
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...
AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF DILLWYN...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR TOWER HILL AROUND 715 PM AND HIXBURG AROUND
730 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3736 7857 3737 7859 3735 7859 3727 7869
3745 7890 3759 7863 3747 7844
$$
AMSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:54 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 2, 3:54 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 354 PM EDT THU AUG 2 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL ARRIVE ACROSS SOUTHERN WEST VIRGINIA TOMORROW. ALOFT...A RIDGE WILL EXPAND OVER THE SOUTHEAST AND THE MIDDLE ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH FROM THE GREAT LAKES AND THE OHIO VALLEY EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... AS OF 344 PM EDT THURSDAY... SE PORTION OF THE CWA...FROM FVX/LYH/DAN REMAINS THE MOST UNSTABLE PORTION OF THE CWA ATTM. DID INCREASE POPS THERE FOR EARLY THIS EVENING AND STORMS MAY EXPAND SLOWLY TOWARDS THE EAST NEAR THE CWA EASTERN BORDER WHERE MORE INSTABILITY CURRENTLY RESIDES. BECAUSE OF THE SLOW MOVEMENT...SOME WATER PROBLEMS MAY DEVELOP ACROSS THE MORE URBANIZED LOCATIONS IF IT PERSISTS. BETTER CHANCE OF FOG TONIGHT IN THESE AREAS WITH THE CURRENT RAINFALL. CONSIDERING THERMODYNAMIC STRUCTURE AND HAIL PRODUCING STORMS YESTERDAY...CAN'T RULE OUT SOME STRONGER STORMS IN THIS REGION THROUGH THE REST OF THE AFTERNOON AND TONIGHT. BOTH THE NAM/GFS/ECMWF/SREF HAVE INCREASED THE STRENGTH OF AN ELONGATED DISTURBANCE MOVING THROUGH THE LOWER OHIO VALLEY TOMORROW MARKEDLY...WITH MUCH BETTER RH THROUGH THE COLUMN THAN TODAY. THUS...HAVE INCREASED POPS TO LOW LIKELY ACROSS THE BLF/JFX/GEV/TNB CORRIDOR. AGAIN WITH WEAK WINDS ALOFT SOME OF THESE COULD PRODUCE TROUBLESOME RAINFALL AMOUNTS. H85 TEMPS A FEW DEGREES COOLER FRIDAY MEANS 1-3F COOLER MAX T FOR TOMORROW. BIG QUESTION FOR FRIDAY LATE DAY IS IF THE MORE NUMEROUS CONVECTION WILL HAVE ENOUGH LEGS OR EJECT STRONG ENOUGH OUTFLOW FOR STORMS TO DEVELOP INTO THE NEW RIVER VALLEY ALTHOUGH WINDS ARE MAINLY FROM THE SOUTH. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 245 PM EDT THURSDAY... SUBTLE UPPER TROFFING/WEAKNESS OVER THE MID ATLANTIC AND MID APPALACHIAN REGION EXPECTED THROUGH THE WEEKEND AS AREA REMAINS SANDWICHED BETWEEN EXTENSIVE UPPER BERMUDA HIGH WELL OFF SOUTHEAST COAST AND STRONG UPPER RIDGE OVER THE SOUTHERN HIGH PLAINS. SLIGHTLY COOLER AIR ALOFT...COMBINING WITH SUBTLE WEAK EMBEDDED SHORT WAVE TROFS MEANDERING EAST-SOUTHEAST IN WEAK UPPER FLOW SHOULD BE SUFFICIENT TO MAINTAIN THREAT FOR MAINLY DIURNALLY-DRIVEN WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS UNDER SUCH A REGIME... MOST PROLIFIC ACTIVITY WILL INITIALLY BE CONFINED TO THE MOUNTAINS...WHERE LOCALIZED UPSLOPING AND DIFFERENTIAL HEATING WILL HELP TO FOCUS NEEDED INITIAL CONVERGENCE...BUT STEERING WINDS STILL EXPECTED TO BE FROM THE WEST OR NORTHWEST...IMPLYING THAT ONCE CONVECTION FORMS...IT HAS THE POTENTIAL OF DRIFTING EAST OF THE BLUE RIDGE WHERE CONVECTIVE AVAILABLE POTENTIAL ENERGY WILL BE MAXIMIZED WITH LITTLE OR NO CONVECTIVE INHIBITION. NO CHANGE OF AIRMASS SHOULD ENSURE FAIRLY CONSISTENT TEMPERATURES FROM DAY TO DAY...MAINLY 60S AT NIGHT...BUT WITH SOME NEAR 70F READINGS IN PORTIONS OF THE PIEDMONT...WITH MID 70S TO MID 80S MOUNTAINS TO AROUND 90 PIEDMONT EACH AFTERNOON. CURRENT GRIDDED FIELDS LOOK GOOD FOR THIS PERIOD...SO ONLY SUBTLE CHANGES WERE WARRANTED. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 245 PM EDT THURSDAY... EASTERN TROF WILL LIKELY BECOME MORE PRONOUNCED MONDAY INTO MIDWEEK AS ADDITIONAL AND STRONGER SHORT WAVE ENERGY MOVES EAST-SOUTHEAST OUT OF THE UPPER GREAT LAKES...WITH THE FIRST TO MOVE THROUGH THE BLACKSBURG FORECAST AREA BY MONDAY MORNING...WITH THE SECOND ON/AROUND WEDNESDAY/WEDNESDAY NIGHT. THESE WAVES SHOULD BE STRONG ENOUGH...AS WESTERN UPPER RIDGE BACKBUILDS A BIT INTO THE FOUR CORNERS AREA...TO DRIVE A WEAKENING COOL FRONT SOUTHEAST THROUGH THE BLACKSBURG FORECAST ON MONDAY INTO MONDAY NIGHT...PRECEDED AND ACCOMPANIED BY A MORE ORGANIZED LINE OF SHOWERS/STORMS...TO BE FOLLOWED BY SOMEWHAT DRIER AIR ACROSS NORTHWESTERN SECTIONS BY TUESDAY. HOWEVER...FRONT WILL LIKELY STALL OVER OR JUST TO THE SOUTH OF THE SOUTHEASTERN COUNTIES IN THE BLACKSBURG FORECAST AREA...MAINTAINING A BETTER THREAT FOR ADDITIONAL SHOWERS/STORMS INTO MID WEEK ACROSS AT LEAST SOUTHSIDE VA INTO NC UNTIL NEXT PUSH OF MODIFIED COOL AIR ARRIVES FROM THE NORTHWEST LATER ON WEDNESDAY (IF AT ALL). AGAIN WITH LITTLE OR NO SIGNIFICANT CHANGE OF AIRMASS THROUGH THE LONG TERM PERIOD...ESPECIALLY ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA...EXPECT LITTLE CHANGE IN TEMPERATURE ON A DAY BY DAY BASIS...MAINLY 60S AT NIGHT...BUT WITH SOME NEAR 70F READINGS IN PORTIONS OF THE PIEDMONT...WITH MID 70S TO MID 80S MOUNTAINS TO AROUND 90 PIEDMONT EACH AFTERNOON. HPC BIAS CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED FIELDS...WITH ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN LOCAL CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... AS OF 144 PM EDT THURSDAY... STORMS TO REMAIN WIDELY SCATTERED THIS PM AND OVERNIGHT. BEST CHC FOR ANYTHING TO IMPACT AN AIRPORT WOULD BE KDAN LATER THIS AFTERNOON...AS BEST INSTABILITY RESIDES JUST SOUTH OF THE VA BORDER WITH STORMS POSSIBLE MOVING NNE INTO THE REGION. IF IT DOES RAIN AT KDAN THIS PM THEN IFR VIS/CIG WILL BE MORE LIKELY. DRIER PROFILE TODAY SHOULD KEEP IFR CIG/VIS RESERVED TO KLWB ONCE AGAIN TONIGHT...ALTHOUGH CURRENT DEWPOINT OF 54F SUGGESTS LAMP GUIDANCE IS BEING TOO PESSIMISTIC WITH REGARDS TO IFR DURATION THERE TONIGHT. 12Z MODELS HAVE EMPHASIZED A SHRTWV MOVING INTO WEST VA AND E KY LATE FRIDAY. THIS MAY PRODUCE NUMEROUS STORMS FOR KBLF BY LATE DAY...ALTHOUGH THAT IS OUTSIDE THE TAF PERIOD CURRENTLY. SOME OF THESE CELLS MAY BE STRONG ENOUGH TO PRODUCE BRIEF IFR CONDS. SOME OF THESE STORMS MAY SURVIVE INTO KLWB/KBCB/KROA AFTER DINNERTIME FRIDAY. OTHERWISE A THREAT FOR POP UP SCATTERED CONVECTION WILL BE THE ONLY OPPORTUNITY FOR RESTRICTIONS AT THESE TERMINALS FRIDAY AND FRIDAY NIGHT. DEEPER MOISTURE WILL BEGIN TO RETURN OVER THE WEEKEND WITH GREATER COVERAGE OF SHOWERS AND STORMS...ESP DURING THE AFTERNOON AND EVENING. LOCAL MVFR/IFR CONDITIONS WILL BE ASSOCIATED WITH THE STORM ACTIVITY WITH ORGANIZED ACTIVITY POSSIBLE EACH DAY FROM SATURDAY THROUGH MONDAY. OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG. A COLD FRONT IS EXPECTED TO DROP SOUTHEAST OUT OF THE OHIO VALLEY MONDAY...CROSSING THE MID ATLANTIC REGION. WITH THE PASSAGE OF THIS FRONT...WINDS SHOULD BECOME NORTHERLY...WITH A DAY OR TWO OF DRY WEATHER FOLLOWING THE FRONTAL PASSAGE FOR TUESDAY AND WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...KM SHORT TERM...WERT LONG TERM...WERT AVIATION...KM/PM
Hazardous weather outlook, Aug 2, 4:00 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EDT THU AUG 2 2012 NCZ003-004-019-020-VAZ011-013-014-016>020-022>024-032-033-043- WVZ043>045-032000- SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-HENRY-SUMMERS-MONROE-GREENBRIER- 400 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...THREAT MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY...BUT WILL INCREASE OVER THE WEEKEND...PARTICULARLY MORE SO FOR SUNDAY AND MONDAY AS A COLD FRONT CROSSES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ034-035-044>047-058-059-032000- ROCKINGHAM-CASWELL-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 400 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING WITH HEAVY RAINFALL TONIGHT. AN ISOLATED STORM MAY BECOME SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...THREAT MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY...BUT WILL INCREASE OVER THE WEEKEND...PARTICULARLY MORE SO FOR SUNDAY AND MONDAY AS A COLD FRONT CROSSES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-032000- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- 400 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SLOW MOVING THUNDERSTORMS LATE FRIDAY AFTERNOON COULD PRODUCE LOCALIZED FLOODING...ESPECIALLY ACROSS HILLY OR URBANIZED REGIONS. A FEW STORMS MAY BECOME SEVERE WITH GUSTY WINDS OR LARGE HAIL. POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...THREAT MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY...BUT WILL INCREASE OVER THE WEEKEND...PARTICULARLY MORE SO FOR SUNDAY AND MONDAY AS A COLD FRONT CROSSES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 6:10 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT THU AUG 2 2012
VAZ058-059-022300-
CHARLOTTE VA-HALIFAX VA-
610 PM EDT THU AUG 2 2012
...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND HALIFAX
COUNTIES...
AT 607 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 4
MILES NORTH OF VIRGILINA...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THE
STORMS. IF YOU ARE OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE
BUILDING OR SAFE VEHICLE.
THESE STORMS WILL BE NEAR SCOTTSBURG AROUND 630 PM...HITESBURG AROUND
635 PM...DRYBURG AROUND 650 PM AND STAUNTON RIVER STATE PARK AROUND
700 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
3661 7870 3655 7873 3654 7886 3674 7892
3683 7855 3681 7855 3670 7864 3668 7862
3663 7855
AMSSpecial weather statement, Aug 2, 6:17 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT THU AUG 2 2012
VAZ059-022245-
CHARLOTTE VA-
617 PM EDT THU AUG 2 2012
...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...
AT 614 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
CHARLOTTE COURT HOUSE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR ABILENE AROUND 625 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3703 7870 3717 7871 3720 7868 3720 7864
3717 7863 3715 7859 3715 7855 3713 7850
3709 7848 3708 7848
AMSLocal storm report, Aug 2, 6:24 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM FLASH FLOOD 1 W RICHLANDS 37.09N 81.82W
07/31/2012 TAZEWELL VA 911 CALL CENTER
6 TO 8 INCHES OF WATER ACROSS ROUTE 460 ON WEST END OF
RICHLANDS.
0425 PM FLASH FLOOD 1 W RICHLANDS 37.10N 81.82W
07/31/2012 TAZEWELL VA TRAINED SPOTTER
SPOTTER ON EAGLE STREET REPORTS WATER ROSE SEVERAL FEET
IN SMALL CREEK AND OVERFLOWED A WALK BRIDGE ON NEIGHBORS
PROPERTY.
0430 PM FLASH FLOOD 1 WNW RICHLANDS 37.10N 81.82W
07/31/2012 TAZEWELL VA 911 CALL CENTER
BRAGG ROAD CLOSED DUE TO FLOODING. 6 TO 12 INCHES OF
WATER WAS FLOWING OVER THE ROAD.
0440 PM FLASH FLOOD 1 SSW RICHLANDS 37.09N 81.81W
07/31/2012 TAZEWELL VA TRAINED SPOTTER
SPOTTER REPORTS ROUTE 609 IN RICHLANDS CLOSED DUE TO 1 TO
2 FEET OF WATER FLOWING OVER ROAD.
0900 PM HAIL 6 WSW CLIFTON FORGE CIT 37.78N 79.92W
07/31/2012 E0.25 INCH ALLEGHANY VA COCORAHS
PEA SIZE HAIL EAST OF COVINGTON
1000 PM TSTM WND DMG KIMBALLTON 37.37N 80.68W
07/31/2012 GILES VA 911 CALL CENTER
ONE TREE DOWN ON BIG STONY CREEK ROAD.
1030 PM TSTM WND DMG PEMBROKE 37.32N 80.64W
07/31/2012 GILES VA 911 CALL CENTER
THREE TREES DOWN BETWEEN 1020 PM AND 1113 PM EDT BETWEEN
CASCADES AND PEMBROKE ON DOE CREEK ROAD.
1040 PM TSTM WND DMG 5 NW BLACKSBURG 37.29N 80.47W
07/31/2012 MONTGOMERY VA NWS EMPLOYEE
SEVERAL TREES DOWN OFF ROUTE 460 IN JEFFERSON NATIONAL
FOREST. NUMEROUS LARGE TREE LIMBS ALSO DOWN.
1047 PM TSTM WND DMG 2 WSW BLACKSBURG 37.22N 80.45W
07/31/2012 MONTGOMERY VA NWS EMPLOYEE
A TREE WAS BLOWN DOWN AT THE INTERSECTION OF HEATHER
DRIVE AND TALL OAKS DRIVE.
&&
THIS IS A SUMMARY OF STORM REPORTS FROM THE WFO RNK CWA FOR 7/31/12
FROM 0000 TO 2359 LST.
RABSpecial weather statement, Aug 2, 6:32 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT THU AUG 2 2012
NCZ005-022300-
ROCKINGHAM NC-
632 PM EDT THU AUG 2 2012
...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM COUNTY...
AT 631 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF MAYFIELD...MOVING SOUTH AT 5 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR OREGON HILL AROUND 650 PM AND HARRISONS
CROSSROADS AROUND 700 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3631 7988 3655 7971 3654 7951 3641 7952
3629 7954
AMSLocal storm report, Aug 2, 6:48 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 2 NNW MILLBORO 37.99N 79.61W
08/01/2012 E1.00 INCH BATH VA TRAINED SPOTTER
STATE ROUTE 633
0425 PM HAIL 6 W GOSHEN 37.98N 79.60W
08/01/2012 E1.00 INCH BATH VA PUBLIC
HAIL RANGED FROM NICKEL TO QUARTER SIZE
0425 PM HAIL MILLBORO 37.97N 79.60W
08/01/2012 E1.50 INCH BATH VA PUBLIC
PING PONG SIZE HAIL IN MILLBORO
0520 PM HAIL 4 NNW GLASGOW 37.69N 79.48W
08/01/2012 E1.00 INCH ROCKBRIDGE VA TRAINED SPOTTER
HAIL FELL FOR ABOUT 5 MINUTES NEAR US 11. HAIL RANGED
FROM PEA TO QUARTER SIZE.
0620 PM HAIL 5 NW ROANOKE 37.33N 80.02W
08/01/2012 E1.00 INCH ROANOKE VA PUBLIC
HAIL RANGING FROM DIME TO QUARTER SIZE NEAR GLEN COVE
ELEMENTARY SCHOOL.
0625 PM HAIL 5 NW ROANOKE 37.33N 80.02W
08/01/2012 E1.75 INCH ROANOKE VA PUBLIC
GOLF BALL SIZE HAIL REPORTED
0625 PM HAIL 4 NW ROANOKE 37.32N 80.01W
08/01/2012 E1.00 INCH ROANOKE VA TRAINED SPOTTER
HAIL RANGED FROM DIME SIZE TO QUARTER SIZE ON GREEN RIDGE
ROAD
0628 PM HAIL 4 WNW ROANOKE 37.30N 80.03W
08/01/2012 E1.00 INCH CITY OF SALEM VA FIRE DEPT/RESCUE
QUARTER SIZE HAIL ON ELECTRIC ROAD
0632 PM HAIL 2 NNW ROANOKE 37.31N 79.98W
08/01/2012 E1.00 INCH CITY OF ROANOKE VA BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED AT THE WDBJ STUDIO.
0635 PM HAIL 4 NNW ROANOKE 37.33N 79.98W
08/01/2012 E1.75 INCH ROANOKE VA TRAINED SPOTTER
GOLF BALL SIZE HAIL ON PETERS CREEK ROAD
0638 PM HAIL 3 WNW ROANOKE 37.30N 80.00W
08/01/2012 E1.75 INCH CITY OF ROANOKE VA PUBLIC
GOLF BALL SIZE HAIL ON VIRGINIA AVE
0638 PM HAIL 4 W ROANOKE 37.28N 80.02W
08/01/2012 E1.75 INCH CITY OF SALEM VA PUBLIC
GOLF BALL SIZE HAIL IN EAST SALEM NEAR THE MEDICAL CENTER
0645 PM LIGHTNING 3 SW ROANOKE 37.25N 80.00W
08/01/2012 ROANOKE VA 911 CALL CENTER
LIGHTNING STRUCK A HOUSE ON GARST CABIN DR
0645 PM HAIL 3 SW ROANOKE 37.25N 79.99W
08/01/2012 E1.75 INCH CITY OF ROANOKE VA PUBLIC
GOLF BALL SIZE HAIL ON LIVINGSTON ROAD
0648 PM HAIL 5 SSW ROANOKE 37.21N 79.99W
08/01/2012 E1.00 INCH ROANOKE VA TRAINED SPOTTER
QUARTER SIZE HAIL ON PINE COURT ROAD
0656 PM HAIL 1 SE ROANOKE 37.27N 79.94W
08/01/2012 E1.00 INCH CITY OF ROANOKE VA BROADCAST MEDIA
QUARTER SIZE HAIL ON 3RD STREET SW ACROSS FROM THE CITY
COURT HOUSE
0706 PM HAIL BOONES MILL 37.12N 79.95W
08/01/2012 E1.00 INCH FRANKLIN VA FIRE DEPT/RESCUE
QUARTER SIZE HAIL IN BOONES MILL
0715 PM TSTM WND DMG 5 S ROANOKE 37.20N 79.95W
08/01/2012 ROANOKE VA 911 CALL CENTER
POWER LINES DOWN ON INDIAN GRAVE ROAD NEAR RT 220
0815 PM HAIL 6 SSE ASPEN 36.96N 78.79W
08/01/2012 E1.00 INCH CHARLOTTE VA PUBLIC
QUARTER SIZE HAIL ON WOODBURN LANE
1015 PM FLASH FLOOD MATOAKA 37.42N 81.25W
08/01/2012 MERCER WV 911 CALL CENTER
ROCKSLIDE CAUSED A BRIEF ROAD CLOSURE IN MOTOAKA. ROAD
NAME UNKNOWN AT THIS POINT.
1142 PM TSTM WND DMG 1 NNE BOONE 36.22N 81.67W
08/01/2012 WATAUGA NC LAW ENFORCEMENT
TREE DOWN ON HOUSE ON BLUE RIDGE AVENUE IN BOONE.
1148 PM TSTM WND DMG 3 E BOONE 36.21N 81.62W
08/01/2012 WATAUGA NC 911 CALL CENTER
TREES DOWN ON BAMBOO ROAD NEAR BOONE.
1152 PM HAIL WAGONER 36.40N 81.40W
08/01/2012 E1.00 INCH ASHE NC PUBLIC
PUBLIC REPORTED QUARTER-SIZED HAIL JUST SOUTHEAST OF
JEFFERSON NEAR WAGONER.
1208 AM HAIL 2 NNE GLENDALE SPRINGS 36.37N 81.37W
08/02/2012 E1.00 INCH ASHE NC PUBLIC
HAIL OF VARIOUS SIZES OCCURRED FOR NEARLY ONE HOUR ENDING
AROUND 1245 AM EDT...AND ACCUMULATED TO A DEPTH OF ONE TO
TWO INCHES IN SOME AREAS.
1220 AM HAIL WILKESBORO 36.14N 81.16W
08/02/2012 E0.75 INCH WILKES NC PUBLIC
1240 AM TSTM WND DMG 4 NE NORTH WILKESBORO 36.22N 81.09W
08/02/2012 WILKES NC TRAINED SPOTTER
TREES DOWN ON JOHNSON ROAD NEAR HAYS.
1248 AM TSTM WND DMG E NORTH WILKESBORO 36.17N 81.14W
08/02/2012 WILKES NC LAW ENFORCEMENT
TREES AND POWERLINES REPORTED DOWN AROUND NORTH
WILKESBORO WITH POWER OUT ACROSS MUCH OF THE AREA.
0114 AM TSTM WND DMG 6 E BOOMER 36.06N 81.15W
08/02/2012 WILKES NC LAW ENFORCEMENT
TREES AND POWERLINES DOWN ALONG STATE ROUTE 16 JUST SOUTH
OF MORAVIAN FALLS.
0152 AM HAIL 2 SE FRANCISCO 36.48N 80.35W
08/02/2012 E1.00 INCH STOKES NC PUBLIC
QUARTER SIZE HAIL LASTED FOR ABOUT 15 MINUTES
&&
THIS IS A SUMMARY OF CORRECTED STORM REPORTS FROM THE WFO RNK CWA
FOR
8/1/12:0000 LDT TO 8/2/12:1800 LDT.
RABSpecial weather statement, Aug 2, 6:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT THU AUG 2 2012
VAZ046-047-022330-
APPOMATTOX VA-BUCKINGHAM VA-
649 PM EDT THU AUG 2 2012
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...
AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF DILLWYN...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR TOWER HILL AROUND 715 PM AND HIXBURG AROUND
730 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3736 7857 3737 7859 3735 7859 3727 7869
3745 7890 3759 7863 3747 7844
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:14 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 53 min |
| Aug 1, 9:00 PM EDT | Special Weather Statement | RNK | Pulaski | 60 min |
| Aug 1, 9:41 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Aug 1, 10:10 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Aug 1, 10:52 PM EDT | Special Weather Statement | RNK | City of Radford | 53 min |
| Aug 2, 2:30 PM EDT | Special Weather Statement | RNK | Campbell | 30 min |
| Aug 2, 3:43 PM EDT | Special Weather Statement | RNK | Pittsylvania | 47 min |
| Aug 2, 3:52 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 2 hr |
| Aug 2, 5:41 PM EDT | Special Weather Statement | RNK | Appomattox | 49 min |
| Aug 2, 6:10 PM EDT | Special Weather Statement | RNK | Halifax | 50 min |
| Aug 2, 6:17 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Aug 1, 11:27 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 63 min |
| Aug 1, 11:35 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 55 min |
| Aug 1, 11:45 PM EDT | Special Weather Statement | RNK | Wilkes | 60 min |
| Aug 1, 11:49 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 56 min |
| Aug 2, 12:08 AM EDT | Severe Thunderstorm Warning | RNK | Ashe, Wilkes | 82 min |
| Aug 2, 12:15 AM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Wilkes | 4 hr |
| Aug 2, 12:29 AM EDT | Flash Flood Warning | RNK | Ashe, Wilkes | 2 hr |
| Aug 2, 12:42 AM EDT | Special Weather Statement | RNK | Yadkin | 63 min |
| Aug 2, 12:48 AM EDT | Flash Flood Warning | RNK | Wilkes | 109 min |
| Aug 2, 1:09 AM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 40 min |
| Aug 2, 1:48 AM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 32 min |
| Aug 2, 6:32 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
| Aug 1, 8:44 PM EDT | Special Weather Statement | RNK | Mercer | 61 min |
| Aug 1, 9:16 PM EDT | Special Weather Statement | RNK | Greenbrier | 44 min |
| Aug 1, 10:02 PM EDT | Flash Flood Warning | RNK | Mercer | 94 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.